MAUDE Adverse Event Report: BIOMÉRIEUX, INC. INCUBATOR MOD LEFT W/RACKS 3D - 210159

BIOMÉRIEUX, INC. INCUBATOR MOD LEFT W/RACKS 3D - 210159
Catalog Number 210159
Medical Device Problem Code Noise, Audible (3273)
Health Effect - Clinical Code Crushing Injury (1797)
Date of Event 08/07/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Intended use: the bact/alert® 3d microbial detection system is an automated test system capable of incubating, agitating, and continuously monitoring aerobic and anaerobic media inoculated with patient specimens suspected of having bacteremia, fungemia, and/or mycobacteremia.The bact/alert® 3d microbial detection system is intended for laboratory use by trained, professional, clinical and industry users.Issue description: a biomérieux field service engineer (fse) in the united states was diagnosing a problem on a bact/alert® 3d incubator when he sustained an injury to the middle finger of his left hand.The fse was diagnosing a bact/alert® 3d incubator that was making clunking noises from the agitation system.He had just begun diagnosis and had covers off of the unit while listening in an effort to pinpoint the source of the noise.During that process, he had his hand too close to the drive belt which caught his finger and pinched it between the belt and pulley, causing the injury.Customer rana sarhan (microbiology supervisor) took the fse to the emergency room.It was determined that the injury resulted in damage to the tip of his finger.It was described as a bone fracture with the bone protruding through the skin.Following initial treatment, the fse explained that the injury was a result of momentary complacency working around the pinch hazard in the machine due to the frequency and comfort working in this environment.He lost focus in the moment resulting in the injury.The bact/alert® 3d service manual contains the following warnings: "warning: moving parts are exposed during this step.To prevent injury, do not place hands near any moving linkage.Do not wear loose fitting clothing and remove or tuck in necktie (if worn)." "the bact/alert® 3d contains moving parts in the rear of the incubation module(s).The agitation drive arms may be exposed to personnel at times.Care must be taken to avoid the moving parts from contacting clothing, hands, arms, etc.It is advised that loose clothing (i.E.Ties, long sleeves, etc.) be secured before performing maintenance around potential moving parts." no additional details regarding the injury or treatment have been provided at the time of assessment.
 
Additional Manufacturer Narrative
A complaint investigation inv-22622 was initiated in response to a customer phone call reporting an incident where the biomérieux field service engineer (fse) was onsite to repair a noisy bact/alert® 3d incubation module and had an accident where the fse¿s finger was injured by the agitation pulley.The incubation module (part number 210159, serial number (b)(6)) was installed at the customer site 23jan2012.The system software version is b.50.The customer assisted the fse to get medical attention.The scope of the investigation was to evaluate why the fse was injured, review the service manual directions for the repair procedure, and determine if any action needs to be taken.The u.S.Subsidiary's hse (health, safety & environment) department conducted an interview with the injured fse to determine the nature and the extent of the injury experienced.Following initial treatment, the fse explained that the injury was a result of momentary complacency working around the pinch hazard in the machine due to the frequency and comfort level working in this environment.He lost focus in the moment resulting in the injury.The hse department is not aware of any adverse trend related to this incident for injuries to fse staff; this is an isolated incident.No additional detail regarding the injury/treatment has been provided.¿ review of documentation a review of the most recent service manual "422505-2en1 - a - system service manual b04" was conducted by the investigator.Section 1.7 incubation module hardware exercise provides the fse with hands-on experience removing and replacing the mechanical parts in the instrument.The training details to reference the service manual for steps needed to replace the components.Section 1.14 covers hazards associated with moving parts.The service manual was deemed to be adequate and accurate.To troubleshoot a noisy incubator, it is common for the fse to have the protective covers (top & rear panel, blower / heater cover) off the instrument to determine the noise source and to repair accordingly.With the covers removed, support personnel must be cautious of the moving parts while troubleshooting the instrument.Additionally, the service manual has a warning that details to prevent injury, do not place hands near any moving linkage.Service manual statements: ¿ the bact/alert® 3d contains moving parts in the rear of the incubation module(s).The agitation drive arms may be exposed to personnel at times.Care must be taken to avoid the moving parts from contacting clothing, hands, arms, etc.It is advised that loose clothing (i.E.: ties, long sleeves, etc.) be secured before performing maintenance around potential moving parts.¿ warning (page 5-6 service manual) moving parts exposed during this step.To prevent injury, do not place hands near any moving linkage.Do not wear loose fitting clothing and remove or tuck in necktie (if worn).When performing service to replace moving parts in the incubation module, the service manual instructs the fse to power down the instrument and remove the power cord.Refer to section 3.1.3 and perform the incubation module power down procedure.¿ review of training a review of the individual's training record for servicing the medical device was performed by the investigator.The individual received a certificate of training dated 17sep2020.A review of the training material confirmed pinch hazards and mechanics are included per the training section "rules for servicing".The investigator determined the training material was adequate and accurate.¿ trend review: the most recent available quarterly trending report bact/alert 3d instrument/software (c29) complaint error code trending for q2 2024 (june 2023 ¿ june 2024) was reviewed by the investigator.The error code noisy incubator - no error code - f024 is an impact level 2 code per sop 036218 rev 07.A bact/alert 3d system - catalog profile c29 - error codes.The impact level 2 codes are trended once per quarter.The f024 error code was found in the top 10 most frequent error codes for the 3-month or 13-month pareto charts.This error code is primarily associated with normal wear and tear of the instrument.There is no out-of-control chart for this error code.No systemic issue or out-of-compliance data was identified in association with this error code.¿ manufacturing deviation/capa no capa or deviation records were identified to be associated with this event.¿ trackwise digital query for manufacturing quality event (qe) one record pertained to instrument noise within the incubator (qe-002198).This qe is associated with a waiver and had no risk to product or consumers because the produced instruments were quarantined.List of potential/retained root causes: 1.Fse training ¿ the fse was trained by global customer service and training agenda was reviewed and determined to be sufficient and provides the necessary guidance for the fse to service the instrument.This is not a root cause.2.Fse awareness - during the troubleshooting process, the instrument mechanical parts were exposed to troubleshoot the noise complaint, the service manual recommends powering down the instrument prior to removing the panels and covers.The fse was leaning over the instrument to determine the location of the noise which resulted in the fse¿s finger inadvertently caught in the agitation belt and pulley resulting in an injury.Fse communicated after the incident he lost focus resulting in the accident.This is the root cause.3.Service documentation ¿ service documentation is sufficient and provides proper guidance when servicing.The service documentation instructs the engineer of the hazards of moving parts and to not place hands by the moving parts.This is not a root cause.4.Instrument design ¿ instrument has protective covers that keep the user from getting injured, all these protective covers were removed to perform troubleshooting.This is not the root cause.In summary, the investigator concludes there is no adverse trend related to the bact/alert® 3d incubation module for this complaint investigation.

Brand Name
INCUBATOR MOD LEFT W/RACKS 3D - 210159
Common Device Name
INCUBATOR MOD LEFT W/RACKS 3D - 210159
Manufacturer (Section D)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO 63042
Manufacturer (Section G)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO 63042
Manufacturer Contact
jeff scanlan
595 anglum road
hazelwood, MO 63042
MDR Report Key20057168
Report Number1950204-2024-00004
Device Sequence Number7635403
Product Code MDB
UDI-Device Identifier03573026049577
UDI-Public03573026049577
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K903505
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Catalogue Number210159
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2024
Supplement Date Received by Manufacturer10/21/2024
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date10/23/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexMale